Alert archive / Massachusetts / Small Craft Advisories in 2018
Small Craft Advisory 167, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Dec 10, 2018, 11:17 AM EST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2018, 11:17 AM EST (16:17 UTC)
- Expired
- Dec 10, 2018, 3:46 PM EST
- In force
- 4 hr
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
348 WHUS71 KBOX 101617 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 1117 AM EST Mon Dec 10 2018 ANZ255-256-110000- /O.NEW.KBOX.SC.Y.0167.181210T1617Z-181211T0000Z/ Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 1117 AM EST Mon Dec 10 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... The National Weather Service in Boston/Norton has issued a Small Craft Advisory, which is in effect until 7 PM EST this evening. * WINDS AND SEAS...North winds around 15 kt with gusts up to 25 kt. Seas 3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots, or seas 5 feet or greater, are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
1 follow-up statement
163 WHUS71 KBOX 102046 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 346 PM EST Mon Dec 10 2018 ANZ255-256-102200- /O.CAN.KBOX.SC.Y.0167.000000T0000Z-181211T0000Z/ Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 346 PM EST Mon Dec 10 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Boston/Norton has cancelled the Small Craft Advisory. North winds 10 to 15 kts expected tonight, with gusts to 20 kts possible early. Seas 2 to 4 feet. $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Dec 10, 10:30 AM EST, 47 minutes earlier.
Area forecast discussion, Dec 10, 10:30 AM EST, 47 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 1030 AM EST Mon Dec 10 2018 .SYNOPSIS... Another cold stretch of weather much of this week as temperatures continue to average colder than normal through Thu with the coldest air Wed and Thu. Mainly dry weather prevails as well with the exception being potential scattered snow showers or flurries late Tue night into Wed morning followed by ocean effect snow showers Wed afternoon and night across the outer Cape. Temperatures moderate Friday ahead of an approaching cold front that may result in rain Friday night into Saturday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1030 AM update... NNW/N winds behind a cold front are providing a reinforcing surge of cold air today. The wind shift has resulted in ocean effect clouds streaming off the ocean into Cape Cod, as cold air is transported on northerly winds over the relatively warm (40s) ocean waters. Updated forecast to increase cloud cover (mostly cloudy skies) for the outer Cape and Nantucket thru this afternoon. There is a chance that this cloud cover could even reach Cape Ann at times. In addition, low level lapse rates may be steep enough to support some light rain showers or snow showers/flurries across the outer Cape and Nantucket thru this afternoon. Accumulations are not expected. Also partly to mostly cloudy skies today across far NW MA today. Otherwise...dry weather and sunny/mostly sunny skies prevail with below normal temps once again as highs only climb into the mid and upper 30s, lower 30s high terrain. Normal high should be in the upper 30s across the high terrain to the lower 40s elsewhere. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... Tonight... The northerly winds will linger across the mid and outer Cape as well as Nantucket through around midnight, so could see the ocean enhanced clouds linger as well. Otherwise, high pressure remains in control with a frigid night in store. Expect overnight lows to range from around 10-15 degrees across the interior, ranging to the 20s along the immediate coast. Tuesday... A dry, nearly zonal mid level steering flow continues for Tuesday. Clouds will linger across the mid and outer Cape, otherwise another mostly sunny and cold day elsewhere. Highs will range from the upper 20s to around 30 across the higher terrain to the upper 30s along the S coast. However, noting the flow beginning to back to W-SW as a clipper type system rides SE out of the Great Lakes. Looks like this system will remain W of the region through Tuesday. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... 335 AM update... Highlights... * Noticeably colder Wed & Thu and blustery Wed afternoon/evening * Ocean effect snow showers outer Cape Cod Wed afternoon & night * Milder Fri/Sat/Sun with threat of rain Fri night/Sat Tuesday night into Wednesday morning... Offshore low tracking well southeast of the 40N/70W benchmark Tue evening, however an upstream strong northern stream short wave exits the Great lakes and Ontario, tracking east into New England. This high amplitude short wave induces an inverted trough from the offshore cyclone westward into New England, indicative of strong forcing for ascent. However limiting factor is short duration of attending mid level moisture. Inspection of time sections from both NAM and GFS bufkit reveal column struggles to saturate including the DGZ (-10C to -20C). This should limit precip to widely scattered snow showers or just flurries. Chilly day with 850 temps around -12C with model soundings showing mixing almost to this layer. Wednesday evening and overnight... Strong CAA behind departing northern stream short wave. 850 mb temps lower to -12C to -14C and 925 mb temps -10C to -12C across the region. So highs only 30-35 Wed aftn expected but will feel considerably colder with gusty north winds 15-25 mph providing wind chills in the 20s. These gusty north winds advecting a cold airmass over the relatively warm ocean waters will generate ocean effect snows (OES) from about Hyannis eastward. Given SSTs near shore still relatively warm around +6C to +7C, this will support steep low level lapse rates with delta-T on the order of approaching 20 degs. This typically is the instability threshold for the beginning of accumulating ocean effect snows. NAM BUFKIT at CHH has ocean induced CAPEs up to 700 j/kg with normalized Cape greater than 0.20 inches. This should be sufficient for minor snow accumulations, say a coating to perhaps up to 2 inches in a few locations. Winds drop off after midnight so should see some improvement then. Cold night as 1034 mb high crest over the region. Thus ideal radiational cooling and will follow the coldest guidance accordingly. Thursday... Not as windy as Wed as 1034 mb high crest over the region. Therefore light winds. However subsidence inversion will preclude cold morning temps from modifying much. Thus a chilly Thu. Dry weather prevails. Friday, Saturday and Sunday... Milder temps Fri as northern stream jet lifts northward and high pres moves offshore, promoting onshore flow into southern New England. Seasonably warm with highs in the 40s Fri. Thereafter forecast becomes highly uncertain from Fri night into Sunday. Ensembles and deterministic guidance have all trended away from streams merging with now an unphased scenario this period along with southern stream being more dominant. However individual members from both the 00Z GEFS and EPS really exhibit large spread with many members dry this weekend while other members are very wet. Thus highly uncertain weekend forecast. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Tuesday/...High confidence. 1530Z update... Thru 00Z... Low VFR to MVFR cigs impact Cape Cod and Islands thru this afternoon as well as the high terrain of northern and western MA. Otherwise VFR prevails with modest NNW winds and dry weather. Tonight and Tuesday... VFR. CIGS linger across the mid and outer Cape/Nantucket tonight, then may linger on the outer Cape into Tuesday. N winds tonight will diminish as they shift to E-SE early Tue, then light W-SW by midday Tue. KBOS Terminal...High confidence in TAF. KBDL Terminal...High confidence in TAF. Outlook /Tuesday Night through Friday/... Tuesday Night: VFR. Wednesday through Wednesday Night: VFR. Breezy. MVFR in snow showers likely across the outer Cape. Thursday: VFR. Thursday Night: Mainly VFR, with local MVFR possible. Friday: VFR. Breezy. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Tuesday/...High confidence. Through Today... Winds and seas have lowered below small craft criteria on the outer waters so have ended the Small Craft headlines. Winds have shifted to N-NW over the last few hours with the passing cold front, which will lie across Cape Cod and near the S coast by late this morning. With another batch of cold air moving in, will see gusts up to around 20 kt. May see a few brief gusts up to 25 kt mainly across the southern outer waters this afternoon. Seas 4 ft or less. Ocean enhanced clouds will develop across most of the eastern waters during this morning, with the best chance across portions of the mid and outer Cape, and continue through this afternoon as the northerly winds bring another batch of colder air. May see some brief visibility restrictions E of Cape Cod in ocean effect rain and snow showers around midday through the afternoon. Tonight... Winds slowly diminish as they become N-NE. Gusts up to 20 kt possible across the eastern outer waters this evening. Any leftover rain and/or snow showers will dissipate this evening as the northerly winds diminish. Otherwise, good visibility. Seas around 2 to 4 feet away from the coast. Tuesday... High pressure moves offshore as another weak low quickly approaches from the W. Winds diminish as they shift to S-SW. Seas continue at 4 ft or less. Outlook /Tuesday Night through Friday/... Tuesday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Local visibility 1 to 3 nm. Wednesday: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Low risk of Gale Force northerly winds. Seas up to 5 ft. Chance of snow showers. Visibility 1 to 3 nm. Wednesday Night: Winds less than 25 kt. Low risk of Gale Force northerly winds during the evening, then diminishing after midnight. Areas of rough seas. Slight chance of snow showers. Local visibility 1 to 3 nm. Thursday: Winds less than 25 kt. Areas of seas approaching 5 ft. Thursday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers. Local visibility 1 to 3 nm. Friday: Winds less than 25 kt. Areas of seas approaching 5 ft. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Nocera/EVT NEAR TERM...Nocera/EVT/NMB SHORT TERM...EVT LONG TERM...Nocera AVIATION...Nocera/EVT/NMB MARINE...Nocera/EVT
Hazardous weather outlook, Dec 10, 3:41 AM EST, 7 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 341 AM EST Mon Dec 10 2018 CTZ002>004-MAZ002>024-026-RIZ001>008-110845- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 341 AM EST Mon Dec 10 2018 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-110845- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 341 AM EST Mon Dec 10 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
Nearby
Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.